Hail, Washington
- When
- April 25, 8:37 PM CST
- Where
- Washington County, 0.95 mi SSW of Brenham
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.159, -96.409
Quarter sized hail was reported at Blinn College.
A mid-evening storm produced some hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
A mid-evening storm produced some hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 25, 5:05 PM CST, 3 hours 32 minutes earlier.
Area Forecast Discussion
National Weather Service Houston/Galveston TX
605 PM CDT Tue Apr 25 2023
...New AVIATION...
.SYNOPSIS...
Issued at 337 PM CDT Tue Apr 25 2023
We enter a stretch of unsettled weather until a front moves
through the area Thursday morning. And while there is broad
confidence in showers and storms on and off until then, there is
less confidence in the precise timing and intensity of these
storms. In general, the best windows for stronger storms appear to
be late this afternoon into tonight; then a relative lull for much
of Wednesday that should tend more towards clouds and lighter
showers; then potential increasing for stronger storms later
Wednesday afternoon through Wednesday night ahead of the front.
Ultimately, this creates an awkward situation in which it's
likely that most people will not see severe weather...but *anyone*
in the area could see severe weather. Tonight, odds would tend to
favor locations west of I-45, and perhaps even west of the
Houston metro entirely. Tomorrow/tomorrow night, the favored area
would be north of roughly a Caldwell to Huntsville to Lufkin line.
Regardless, it's a good time for everyone in the area to ensure
that they have multiple ways of receiving weather warnings and an
idea of how they could quickly reach sturdy shelter during any
outdoor plans in the next couple days on the chance it were
needed. Better to have these ideas in place and not use them than
to end up needing them and not have them.
&&
.SHORT TERM...
(This evening through Wednesday Night)
Issued at 337 PM CDT Tue Apr 25 2023
In a broad sense, there is not a whole lot of uncertainty about
the next couple of days. Onshore flow helps to boost moisture and
instability, allowing for the development of showers and storms,
until a developing low pressure center passes by to the north,
dragging a cold front through the area very late tomorrow night
into Thursday morning. And if I stop there, I sound quite
confident about what's going to happen!
Unfortunately, once we start getting into the specific details,
certainty and uncertainty swap places in that description. While
the environment this afternoon into tonight will support
the existence of convection, what we are lacking is a particularly
obvious feature for initiation. This is readily apparent when you
do something like pull up a collage of reflectivity from HREF
members. The bulk of them show some isolated to scattered amount
of storms, probably one or two severe. But you also have some
members with nothing at all. And something like the time-lagged
NSSL-WRF, which slams a big MCS through Southeast Texas tonight.
So far, things are trending towards a less active radar screen,
but a look at satellite shows that there is something that looks
like a subtle differential heating boundary to the west of our
forecast area just a bit north of I-10. While it is still pretty
inactive, that could be a focus for convection. Also, farther
south on the warmer side of that potential boundary, we are
beginning to see more vigorous cu bubbling and an indication that
we are beginning to see some isolated glaciation, which is often a
precursor to convective development. Simultaneously, a look at WV
imagery shows a little shortwave trough about to move into the
area. All in all, this has me leaning towards following the
consensus of the guidance, which is isolated to scattered showers
and storms very late this afternoon lingering into tonight.
Given the instability of 500-1500 J/Kg of MLCAPE present, and
westerly bulk effective shear of 35-50 knots, I'd expect to see
at least one or two strong to severe storms, mainly along the
western edge of our forecast area. The environment becomes less
conducive as you head east, and I'd expect potential to drop off
pretty rapidly as you head eastward beyond I-45.
Expect a lull in activity going into Wednesday as the above
referenced shortwave trough exits the area, leaving us in a
relative "ridge" between this shortwave and its parent upper
trough. This sets us up for something akin to a repeat of today on
Wednesday - plenty of clouds in the morning, probably a smattering
of showers (maybe an isolated lightning strike?) until late in the
afternoon and especially Wednesday night as the front approaches
the area. This provides a much more obvious focus for convection.
Pair that with the continuation of at least moderate instability
and shear of 30-40 knots, and we'll have another round of showers
and storms. The main uncertainty here is just how long it will
take a line forced by a consistently tardy front to move through
the area. Late enough, as it's beginning to look, and we'll have a
strong line of storms move in from the northwest, but struggle to
maintain as they push into Southeast Texas. Again, giving us a
source of uncertainty about the intensity of storms we'll see in
the area. SPC's Day 2 outlook has a sharp gradient from their
enhanced risk (level 3 of 5) in Houston County to marginal (level
1 of 5) south of a line drawn roughly from Caldwell to Huntsville
to Lufkin.
&&
.LONG TERM...
(Thursday through next Monday)
Issued at 337 PM CDT Tue Apr 25 2023
The slow-moving cold front mentioned in the short term period will
finally make its way to SETX on Thursday. Overall, the front should
enter the region by early Thursday morning (between 12-15Z),
reaching the coastal waters by midday. Uncertainty arises in terms
of QPF amounts as there are still differences between deterministic
models, including NAM. The ECMWF, Canadian and NBM guidance are the
most aggressive solutions, bringing high QPF across portions of the
area. On the other hand, the NAM bring the best chances across our
far northern counties. Have leaned towards the NBM/EC to include
likely PoPs (40-65 percent), mainly ahead of the FROPA.
Sfc high pressure builds over west TX, bringing drier northwesterly
winds across the region by Thu afternoon. Conditions will quickly
change by early Friday as return flow from the departing high brings
warmer and more humid air into the region. An upper-lvl trough and
associated sfc cold front will make its way into the region late
Friday night into Saturday morning. Confidence in timing and
coverage of any showers/storms is still low given inconsistencies
between models. Where the upper lvl low will track is still in
question. The Canadian and GFS track the low just north of the CWA
while the ECMWF bring it farther south before it reaches our region.
This latter solution suggests a "mostly" dry forecast to SETX, at
least for the Friday night- Saturday morning time frame. Given these
discrepancies, have kept PoPs as bit lower than NBM guidance (i.e.
around 20-35 percent). Northerly winds and drier conditions can be
expected behind the frontal passage, though a few showers could
still be possible on Sunday on the back-edge of the departing upper-
low. Temperatures will remain near to below normal through the long
term period.
&&
.AVIATION...
(00Z TAF Issuance)
Issued at 546 PM CDT Tue Apr 25 2023
Monitoring SHRA/TSRA generally to the W of our TAF sites. Models are
showing SHRA/TSRA continuing to build to our W and then shifting to
the E and SE into and across our area this evening, so have VCSH/VCTS
in the 00Z TAFs. Expect things to quiet down late this evening and
overnight with MVFR and possible IFR ceiling development. Increasing
SE winds during the day tomorrow with gradually lifting ceilings, and
have us going VFR in the afternoon.
Next window for SHRA/TSRA looks to be late Wednesday evening into early
Thursday morning, and for now planning on adding SHRA toward the end
of IAH's 06Z TAF. 42
&&
.MARINE...
Issued at 337 PM CDT Tue Apr 25 2023
Moderate east to southeast will persist tonight along with seas
around 3 to 5 ft. Winds around 15 to 20 knots can be expected
overnight with gusts up to 25 knots at times. Small Craft Should
Exercise Caution conditions are expected. Isolated thunderstorms are
possible late tonight as a disturbance moves through. However, the
best rain/storm chances will arrive late Wednesday into Thursday
ahead and along of a cold front. Moderate onshore winds return by
Friday ahead of the next frontal passage that should enter the
coastal waters Friday night into Saturday. This front will
potentially bring rain and storm chances, as well as gusty winds and
elevated seas behind the boundary.
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 64 82 63 76 / 40 30 60 40
Houston (IAH) 66 82 67 80 / 30 20 40 60
Galveston (GLS) 70 79 69 78 / 40 10 30 60
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 8 PM CDT this evening for TXZ436>439.
GM...Small Craft Should Exercise Caution until 1 AM CDT Wednesday for
GMZ330-335.
Small Craft Should Exercise Caution until 1 AM CDT Wednesday for
GMZ350-355-370-375.
&&Special Weather Statement
National Weather Service Houston/Galveston TX
828 PM CDT Tue Apr 25 2023
TXZ195-197-260215-
Washington TX-Burleson TX-
828 PM CDT Tue Apr 25 2023
...A strong thunderstorm will impact portions of south central
Burleson and western Washington Counties through 915 PM CDT...
At 828 PM CDT, Doppler radar was tracking a strong thunderstorm near
Giddings, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Burton, Lake Somerville State Park & Trailway, Carmine and Quarry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3020 9674 3024 9673 3025 9669 3029 9666
3030 9665 3030 9667 3032 9669 3032 9672
3039 9659 3015 9646 3012 9665 3015 9665
3015 9668 3016 9669 3015 9671 3014 9676
3016 9679
TIME...MOT...LOC 0128Z 251DEG 20KT 3017 9688
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHSpecial Weather Statement
National Weather Service Houston/Galveston TX
846 PM CDT Tue Apr 25 2023
TXZ195-197-260215-
Washington TX-Burleson TX-
846 PM CDT Tue Apr 25 2023
...A strong thunderstorm will impact portions of southeastern
Burleson and western Washington Counties through 915 PM CDT...
At 846 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Burton, or 11 miles east of Giddings, moving east at 25
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Burton, Lake Somerville Dam, Carmine and Quarry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3020 9674 3023 9674 3025 9673 3025 9669
3028 9666 3033 9651 3012 9646 3011 9664
3013 9665 3015 9665 3015 9668 3016 9669
3015 9671 3014 9676 3016 9679
TIME...MOT...LOC 0146Z 257DEG 23KT 3018 9674
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHThe Ft Hood radar (KGRK), 112 km away, was scanning. The volume nearest the first event began at 02:36 UTC.
1 hail. Local standard time, as filed.
Quarter sized hail was reported at Blinn College.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083278.